The following letter was submitted to Time Magazine by a prominent physician and author in answer to the recent claims that reactions to the sweetener, aspartame, are a myth.
I concur with Christine Gorman about the need for caution on "tall tales appearing on the Internet." As a corporate-neutral Board-certified internist with considerable experience and research in the matter, however, I disagree with her assertion that serious reactions to products containing aspartame (NutraSweet-TM) represent a "health rumor" fabrication. Indeed, her misinformation--coupled with obvious influence by corporate-sponsored researchers whose results ( in my opinion) were frequently based on flawed protocols--constitutes a glaring disservice. A case in point is the trivialization of toxicity from the release of considerable FREE methanol after ingesting aspartame products.
My own data base consists of over 1,200(!) persons with severe reactions to these products. Their problems included headache, dizziness, confusion, memory loss, epileptic seizures, depression, other psychiatric states, impaired vision, the aggravation of diabetes and its complications (or their simulation), various rashes, gastrointestinal symptoms (including bloody diarrhea), joint pain, and numerous other complaints.
Furthermore, I believe there are legitimate grounds for concern about aspartame products having a causative or aggravating effect in epilepsy, multiple sclerosis, Alzheimer's disease, birth defects, and even brain tumors!
I have detailed these issues pertaining to aspartame disease (the inclusive term I coined) in three books and more than a score of other publications. Some are cited above.
Given the facts that (a) over half the population currently consumes this neurotoxin, and (b) it STILL has not been adequately evaluated by corporate-neutral investigators using REAL-WORLD products, I feel we are probably being subjected to a widespread affliction that our regulatory agencies and elected officials simply refuse to acknowledge. (Any dubious reader who questions ten women about problems with aspartame products is likely to confirm this contention in short order.)
This is not a "scare tactic" by a "media terrorist." Rather, it reflects the urgent sense of responsibility felt by an independent and objective physician/scientist and concerned citizen.
H.J. Roberts, M.D., F.A.C.P.
Return to Healthread - aspartame